I have a client who has been coming to me for two years. She wears silk wraps on her natural nails. For the past two months, she has developed a rash on her middle and ring fingers on both hands the day after she gets her nails done. The affected fingertips turn red, and pinhead blisters develop under the skin on the side of the nails. You can feel the blisters, but you can barely see them. They don't itch, nor do they visibly blister. The blisters never have pus. After a few days, they start drying up and the skin cracks. The client is on different medications; when it first happened she was on antibiotics and prednisone. She also takes aspirin. This client is in her 50s and may be on hormones. I believe she is going through the change of life. We have tried switching soap and the nail brush; I have even tried not using activator, but her fingertips still break out.
Dr. Richard Scher: From your description, it sounds like your client is developing dermatitis (inflammation of the skin) around the nails. I cannot explain why it only affects the middle and ring fingers of both hands, but your client may be having a reaction to one of the products being used on the nails.
There are two types of reactions that occur. The first is called a primary irritant reaction, where the client's skin is simply being irritated by some aggravating process that develops into an eczema-like change in the skin. The second possibility is that your client is actually allergic to one of the products. This situation is less likely because an allergy would probably affect all the fingers.
There are other causes that fit your description, such as overactivity of the sweat glands of the fingers, which produces a rash called dyshidrosis. This, too, seems less likely because your client’s condition always occurs a few days after the silk wraps are applied.
It might be advisable for your client to see her dermatologist so that a definite diagnosis can be made. If the cause of the problem is understood, the condition itself can be treated and may even prove preventable. This kind of rash is not associated with medications and is not the type of dermatitis associated with menopause. It might help to use a protective moisturizer on the skin before applying the wraps.